Annals of Indian Academy of Neurology
REVIEW ARTICLE
Year
: 2007  |  Volume : 10  |  Issue : 2  |  Page : 81--87

Distal sensory polyneuropathy in human immunodeficiency virus patients and nucleoside analogue antiretroviral agents


Jimmy Jose1, Kavitha Saravu2, Beena Jimmy1, BA Shastry1 
1 Department of Clinical Pharmacy, 4th Floor Shirdi Sai Baba Cancer Hospital, Kasturba Hospital, Manipal, India
2 Department of Medicine, Kasturba Medical College, Manipal, India

Correspondence Address:
Jimmy Jose
Department of Clinical Pharmacy, 4th Floor, Shirdi Sai Baba Cancer Hospital, Kasturba Hospital, Manipal - 576 104, Karnataka
India

Distal sensory polyneuropathy, which occur commonly in human immunodeficiency virus (HIV) patients can occur as a consequence of the disease itself or the antiretroviral treatment the patient is receiving. Among the antiretroviral agents, nucleoside analogues are commonly associated with neuropathy and the main underlying mechanism is thought to be the mitochondrial toxicity exhibited by these agents. Clinical presentation of antiretroviral induced neuropathy is similar to that associated with the HIV infection and in many patients they may overlap. Treatment is primarily symptomatic and certain pathogenesis-based approaches have shown promising results.


How to cite this article:
Jose J, Saravu K, Jimmy B, Shastry B A. Distal sensory polyneuropathy in human immunodeficiency virus patients and nucleoside analogue antiretroviral agents.Ann Indian Acad Neurol 2007;10:81-87


How to cite this URL:
Jose J, Saravu K, Jimmy B, Shastry B A. Distal sensory polyneuropathy in human immunodeficiency virus patients and nucleoside analogue antiretroviral agents. Ann Indian Acad Neurol [serial online] 2007 [cited 2022 May 27 ];10:81-87
Available from: https://www.annalsofian.org/article.asp?issn=0972-2327;year=2007;volume=10;issue=2;spage=81;epage=87;aulast=Jose;type=0